Texas, 2015

Flash Flooding and Hail in Texas, April 18, 2015

April 18, 2015 · NWS CRP · 3 events in 3 counties and zones

Moisture remained over South Texas in advance of a weak boundary moved into the northern Brush Country. Another upper level jet streak moved across the region as the slow moving upper low moved into the central high plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Moisture remained over South Texas in advance of a weak boundary moved into the northern Brush Country. Another upper level jet streak moved across the region as the slow moving upper low moved into the central high plains. Scattered thunderstorms formed in the afternoon. The storms produced locally heavy rainfall. This led to flash flooding in the cities of Beeville, Portland, and Skidmore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 18, 5:37 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 18, 5:37 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
637 AM CDT SAT APR 18 2015

.DISCUSSION...UPDATED FOR 12Z AVIATION.

&&

.AVIATION...MIX OF FLIGHT CONDITIONS THIS MORNING FROM VFR AT
ALI/CRP TO MVFR AT VCT...AND LIFR AT LRD. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TODAY AND HAVE ONLY INCLUDED FOR
NOW VCTS AT ALI/VCT/CRP. IF THUNDERSTORMS DEVELOP...A FEW SEVERE
STORMS COULD IMPACT THE TERMINALS. EXPECT MOSTLY MVFR/VFR CIGS
THROUGH THE DAY...PERHAPS LOWERING TO IFR LEVELS OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT SAT APR 18 2015/

SHORT TERM (TODAY THROUGH SUNDAY)...WEATHER IS MUCH MORE QUIET
ACROSS SOUTH TEXAS THIS MORNING AS STRONG TO SEVERE CONVECTION HAS
PUSHED EAST OF THE MARINE AREAS. HOWEVER...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY. SLOW MOVING UPPER
LEVEL LOW WILL SHIFT TO THE EAST TODAY OVER THE SOUTHERN HIGHS
PLAINS. AT THE SFC...TROUGH/DRYLINE WILL EXTEND FROM THE PANHANDLE
SOUTHWARD ACROSS THE BIG BEND INTO MEXICO. ANOTHER UPPER LEVEL
SHORTWAVE TROUGH WILL ROUND THE BASE OF UPPER LOW...SWINGING
THROUGH THE REGION AROUND MIDDAY. MODELS CONTINUE TO ADVERTISE
ATMOSPHERE RECOVERING AFTER LAST NIGHT/S CONVECTION...WITH SBCAPES
AOA 2000 J/KG BY THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS
TO DEVELOP BY LATE THIS MORNING AND CONTINUE INTO THE AFTERNOON
HOURS. INSTABILITY AND SHEAR PARAMETERS WILL AGAIN FAVOR THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. PRIMARY HAZARDS
WOULD BE LARGE HAIL AND DAMAGING WINDS. HIGHEST POPS TODAY WILL BE
SITUATED ACROSS THE BRUSH COUNTRY INTO THE COASTAL BEND AND
VICTORIA CROSSROADS.

UPPER LEVEL TROUGH WILL MOVE TO THE EAST ON SUNDAY. DRIER AIR WILL
BEGIN TO FILTER INTO THE REGION FROM THE NORTHWEST. BEST CHANCES
OF SHOWERS AND STORMS WILL BE ACROSS THE SOUTHERN CWA WHERE BETTER
MOISTURE WILL RESIDE. HIGHS WILL CLIMB INTO THE UPPER 80S TO LOWER
90S OVER MUCH OF THE REGION...WITH NEAR 80 ALONG THE IMMEDIATE
COAST.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...NO MAJOR CHANGES IN THE
LONG TERM PERIOD. HAVE A WEAK FRONT MOVING INTO THE AREA ON SUNDAY
NIGHT...GFS THE STRONGEST WITH THE FRONT...ECMWF RATHER WEAK. THIS
FRONT WILL STALL IN THE AREA AND BE THE FOCUS FOR OFF AND ON SHOWERS
AND THUNDERSTORMS THROUGHOUT THE WEEK. HAVE MAINLY CHANCE POPS
ACROSS THE BOARD AS THERE ARE NO CLEAR SIGNALS TO FOCUS ON TO GIVE A
MORE CLEAR PICTURE. AFTER SLIGHTLY DRIER AIR ON MONDAY BEHIND THE
FRONT DEEP MOISTURE QUICKLY RETURNS WITH PWAT VALUES BACK UP OVER
1.5 INCHES BY TUESDAY...AND REMAINING THERE THROUGH THE END OF THE
WEEK. WEAK UPPER DISTURBANCES WILL CONTINUE TO PASS THROUGH THE AREA
DURING THE WEAK. HIGHS IN THE MID/UPPER 70S MONDAY AND TUESDAY WILL
WARM BACK INTO THE 80S FOR THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    83  68  86  68  77  /  50  30  20  20  30
VICTORIA          82  66  87  62  76  /  50  30  10  20  10
LAREDO            89  67  92  67  78  /  30  20  20  20  30
ALICE             85  67  89  67  78  /  50  30  20  20  30
ROCKPORT          78  70  80  68  75  /  50  30  20  20  20
COTULLA           86  65  91  64  77  /  40  20  10  10  20
KINGSVILLE        85  68  88  68  78  /  50  30  20  20  30
NAVY CORPUS       78  69  80  69  75  /  50  30  20  20  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...AVIATION
Hazardous weather outlook, Apr 18, 4:34 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
534 AM CDT SAT APR 18 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
534 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY ACROSS
SOUTH TEXAS. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY.
THUNDERSTORMS WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING
HOURS WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS...SPOTTER ACTIVATION
MAY BE NEEDED TODAY.

The radar

The Laughlin AFB radar (KDFX), 164 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, La Salle

When
April 18, 10:04 AM CST
Where
La Salle County, 0.69 mi N of Encinal
Measured
0.75 in hail
Reported by
Public
Coordinates
28.040, -99.350

Public reported penny sized hail occurred in Encinal.

Flash Flood, Bee

When
April 18, 1:00 PM CST to 1:30 PM CST
Where
Bee County, 1.61 mi NNW of Skidmore to 0.5 mi ENE of Skidmore
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
28.272, -97.689

Heavy rainfall produced flooding of roads in the area between Skidmore, Tynan, and Papalote. Low lying areas along Aransas River were flooded. Water reached the bottom of the bridge on Corrigan Road near Skidmore.

Flash Flood, San Patricio

When
April 18, 2:20 PM CST to 2:50 PM CST
Where
San Patricio County, 1.61 mi NE of Portland to 1.73 mi NE of Portland
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
27.884, -97.309

Rainfall amounts of around 1.75 inches in 20 minutes caused street flooding in Portland around San Saba Drive. Water reached into yards due to the heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573872, 573886, 573877.